Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Port-a cath

I had my port-a cath placed the day of my first chemo treatment and unfortunatelly it wasn't placed properly from the start. It was a student who did it and I have a scar that looks open. I heal very well normally (had the biopsy done on the neck at the end of last year which you can hardly see now and I also have the scar from the c-section which looks great already) so I found it odd that it was taking so long to heal. Last week the day before my third chemo I saw my doctor and he was very unhappy about it, sent me back to see a surgeon to try and fix it. I still had some stiches and it looked like it was getting infected. Had to have an IV with antibiotics and I also took some pills until yesterday. It's no longer red but my concern is the skin near it. It looks red (just like if I were to have a sun burn). Is this normal? Is it possible that some of the chemo got under the skin? I'm having my fourh chemo next Tuesday and I'll ask the nurse there but I was wondering what can this be?

Comments

  • Max Former Hodgkins Stage 3
    Max Former Hodgkins Stage 3 Member Posts: 3,688 **
    Nope

    Sorry your cath incision has been slow to heal, Life is Beautiful.  It does not sould like you have had any chemo spillage, since many of the drugs used to treat lymphoma are vesicants, or blister agents, and may cause severe burning and tissue death if spilled. Many spills have to be surgically cut away . We are not talking a little irritation or redness, but a serious medical emergency.  This is why many cancer clinics will not allow certain drugs to be administered via a needle cath in the arm; they demand a port, but I have heard of some places allowing an arm cath, at least temporarily . The policies vary by institutions.

    http://www.cancer.gov/dictionary?cdrid=696810

    The first-ever chemotherapy drug was Mustargen, developed from the mustard gas used in World War II. This research began in the early 1940s. It is still in common use today, because it works well to kill cancer cells.  It is the "M" drug in the popular "MOPP" regimine, which ABVD has largely replaced.  I have a friend who did MOPP in the 1990s.  Mustargen  was first applied against Hodgkin's Disease and leukemia, so lymphoma and leukemia are distinguished as the diseases that more-or-less began the use of chemotherapy in humans.

    http://en.wikipedia.org/wiki/Chlormethine

    My infusion nusre always used a push cylinder to administer my Adrimycin, and I asked why it was not administered as a drip. He said,

    "Because if this spills, we have to call DHEC, evacuate this part of the clinic, and set up an exclusion zone."

    Rest assured, it does not sound as if you have had a chemo leak from around your port site, but I would go ahead and ask the nurse to review it.

    max

    .

  • Rocquie
    Rocquie Member Posts: 853 **
    Your Port

    Natasha, I don't want to frighten you but I do feel concerned about your port. Are you having fever? A port infection is possible. I had one myself and had to have my port removed. (I am now on port #2 and have had no problems whatsoever with it). Because of continued redness in the area, you might want to have your Doctor look at it again.

    Best,

    Rocquie

     

  • Lifeisbeautiful
    Lifeisbeautiful Member Posts: 50

    Nope

    Sorry your cath incision has been slow to heal, Life is Beautiful.  It does not sould like you have had any chemo spillage, since many of the drugs used to treat lymphoma are vesicants, or blister agents, and may cause severe burning and tissue death if spilled. Many spills have to be surgically cut away . We are not talking a little irritation or redness, but a serious medical emergency.  This is why many cancer clinics will not allow certain drugs to be administered via a needle cath in the arm; they demand a port, but I have heard of some places allowing an arm cath, at least temporarily . The policies vary by institutions.

    http://www.cancer.gov/dictionary?cdrid=696810

    The first-ever chemotherapy drug was Mustargen, developed from the mustard gas used in World War II. This research began in the early 1940s. It is still in common use today, because it works well to kill cancer cells.  It is the "M" drug in the popular "MOPP" regimine, which ABVD has largely replaced.  I have a friend who did MOPP in the 1990s.  Mustargen  was first applied against Hodgkin's Disease and leukemia, so lymphoma and leukemia are distinguished as the diseases that more-or-less began the use of chemotherapy in humans.

    http://en.wikipedia.org/wiki/Chlormethine

    My infusion nusre always used a push cylinder to administer my Adrimycin, and I asked why it was not administered as a drip. He said,

    "Because if this spills, we have to call DHEC, evacuate this part of the clinic, and set up an exclusion zone."

    Rest assured, it does not sound as if you have had a chemo leak from around your port site, but I would go ahead and ask the nurse to review it.

    max

    .

    Thank you Max! As always you

    Thank you Max! As always you find so much information. Every time I have my chemo, the nurse checks the port first by drawing blood and then they flush it iwith sterile fluid after each IV. So you are right, I don't think it's a chemo leak.

    BTW, I still haven't lost my hair yet. :)) I actually lost more during my pregnancy than now but I'm not keeping my hopes up, it may happen after the fourth one. ;)

    The other thing I wanted to ask if it's normal to feel so emotional sometimes? I never cried during pregnancy (just the first few days after finding out I have cancer) but then I calmed down and looked at the whole situation as an unfortunate event that will soon go away. I find myself crying for no reason the days I don't feel well and I'm not even thinking about not getting better, I know I will, I'm very positive. Just feeling kind of sad and helpless.

     

    Natasha

  • Lifeisbeautiful
    Lifeisbeautiful Member Posts: 50
    Rocquie said:

    Your Port

    Natasha, I don't want to frighten you but I do feel concerned about your port. Are you having fever? A port infection is possible. I had one myself and had to have my port removed. (I am now on port #2 and have had no problems whatsoever with it). Because of continued redness in the area, you might want to have your Doctor look at it again.

    Best,

    Rocquie

     

    Thanks for the reply and your

    Thanks for the reply and your concern Rocquie.

    No, I don't have any fever but I'm still going to ask the nurse next Tuesday and also my doctor when I see him next. I feel the port all the time and can't wait to take it out but I know it helps the process and will keep it for as long as they say I need to. I really hope I won't need a replacement like you did.

    Natasha